Bupropion-induced early-onset urticaria

View at publisher
Authors: Vijay Kumar Saini, Akshaya B. Raj, S R Tyagi
Cited by: 1
References: 25

Abstract

Bupropion, a norepinephrinedopamine reuptake inhibitor, is widely prescribed for major depressive disorder and smoking cessation due to its favourable side-effect profile. Although hypersensitivity reactions are uncommon, delayed-onset urticaria has been reported. We present a case of early-onset urticaria occurring within days of bupropion initiation, highlighting the temporal sequence of angioedema followed by urticaria, nocturnal symptom exacerbation and associated clinical decision-making challenges. The patient developed angioedema on day 4 of treatment, followed by urticaria beginning on day 5. Antihistamine therapy was initiated, but urticarial symptoms persisted. Bupropion was subsequently discontinued, leading to complete resolution of symptoms within 7 days. The Naranjo adverse drug reaction probability score of 7 indicated a probable association. This case highlights the need for clinical awareness of early-onset cutaneous hypersensitivity reactions associated with bupropion, even though they are not commonly described in the literature.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Urticaria and Related Conditions Coagulation Bradykinin Polyphosphates and Angioedema

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
5
Pages
e273117–e273117
Publication date
1 May 2026
Language
EN